Alert archive / Nevada / High Wind Warnings in 2010

High Wind Warning 2, NWS Elko, NV

January 22, 2010Elko County, White Pine County, Nevada

NWS Elko, NV issued this high wind warning at Jan 22, 2010, 2:37 AM PST for Elko County, White Pine County, Nevada. It took effect at Jan 22, 2010, 9:00 AM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2010, 2:37 AM PST (10:37 UTC)
In effect from
Jan 22, 2010, 9:00 AM PST
Expired
Jan 22, 2010, 2:14 PM PST
In force
5 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2010-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2010-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS75 KLKN 221037
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
237 AM PST FRI JAN 22 2010


NVZ032-221145-
/O.CAN.KLKN.HW.W.0001.100122T1700Z-100123T0000Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
237 AM PST FRI JAN 22 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE HIGH WIND
WARNING. 



$$

NVZ034-230000-
/O.NEW.KLKN.HW.W.0002.100122T1700Z-100123T0600Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITY OF...RUBY LAKE
237 AM PST FRI JAN 22 2010

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
PST THIS EVENING FOR THE EASTERN SLOPES OF THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE AND ADJACENT VALLEYS...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST
HUMBOLDT RANGE AND ADJACENT VALLEYS...WHICH IS IN EFFECT FROM 9
AM THIS MORNING TO 10 PM PST THIS EVENING.

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS TO 60 MPH.

* TIMING: WINDS WILL INCREASE DURING THE MORNING AND BECOME
  STRONG BY 9 AM.

* LOCATIONS INCLUDE: RUBY AND CLOVER VALLEYS AND EAST SLOPES OF
  THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE.

* IMPACTS: THESE STRONG WINDS WILL BE A HAZARD TO TRAVELERS ON
  AREA ROADWAYS INCLUDING STATE ROUTES 229 AND 232. IN ADDITIONS
  THE STRONG WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW
  REDUCING VISIBILITIES TO NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
191 
WWUS75 KLKN 222214
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
214 PM PST FRI JAN 22 2010


NVZ034-222315-
/O.CAN.KLKN.HW.W.0002.000000T0000Z-100123T0600Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITY OF...RUBY LAKE
214 PM PST FRI JAN 22 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE HIGH WIND
WARNING FOR THE RUBY MOUNTAINS AND EAST HUMBOLDT MOUNTAINS.

WINDS THIS MORNING AND EARLY AFTERNOON WERE NOT AS STRONG AS PREVIOUS
GUIDANCE SUGGESTED. WINDS ARE EXPECTED TO WEAKEN AS THE AFTERNOON
AND EVENING PROGRESSES OVER THE RUBY MOUNTAINS. AS SUCH...WILL BE
CANCELING THE HIGH WIND WARNING WHICH WAS IN EFFECT THROUGH 10 PM
THIS EVENING. 

$$

ROOD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Jan 21, 3:29 PM PST, 11 hours 8 minutes earlier.

Area forecast discussion, Jan 21, 3:29 PM PST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
329 PM PST THU JAN 21 2010

.SYNOPSIS...THE LAST IN A SERIES OF STORM SYSTEMS WILL MOVE ACROSS
CENTRAL AND NORTHERN NEVADA TONIGHT AND FRIDAY MORNING. HIGH
PRESSURE WILL THEN BUILD OVER THE AREA THIS WEEKEND BRINGING DRY
WEATHER. ANOTHER STORM SYSTEM WILL BRING UNSETTLED WEATHER EARLY
NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. THE LAST IN A SERIES OF
SHORT WAVES WILL MOVE IN FROM THE SOUTHWEST TONIGHT AND LOOKS TO
BE THE STRONGEST ONE OF THE SERIES. THE HIGHEST PRECIPITATION
AMOUNTS WILL BE ACROSS NRN NYE AND WHITE PINE COUNTIES AS WELL AS
NRN ELKO COUNTY. THESE AREAS ARE EXPECTED TO RECEIVE 2 TO 4 INCHES
OF SNOW IN THE VALLEYS TONIGHT AND EARLY FRIDAY MORNING. THEREFORE
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THESE AREAS.
ELSEWHERE 1 TO 2 INCHES OF SNOW IS EXPECTED WITH LOCAL AMOUNTS OF
3 INCHES. THE OTHER WEATHER CONCERN IS STRONG NORTHWEST WINDS
ALONG THE EAST SLOPES OF THE RUBY MOUNTAINS AND EAST HUMBOLDT
RANGE AND ADJACENT VALLEYS LATER FRIDAY MORNING AND AFTERNOON.
LOCAL MODEL SHOWS POTENTIAL FOR GUSTS TO 60 MPH SO HAVE ISSUED A
HIGH WIND WARNING FOR THAT AREA. ON FRIDAY BROAD CYCLONIC FLOW
WILL BE OVER THE AREA FOR SCATTERED SNOW SHOWERS BUT NOT MUCH IN
THE WAY OF ACCUMULATION IS EXPECTED. SNOW SHOWERS WILL LINGER
ACROSS NERN NEVADA THROUGH SATURDAY BEFORE FINALLY ENDING BY
SUNDAY AS UPPER RIDGE BUILDS IN FROM THE WEST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. A WEAK RIDGE IS
CENTERED OVER THE GREAT BASIN TO BEGIN THE LONG TERM PERIOD...WITH A
TROUGH APPROACHING THE OFFSHORE WATERS OF NORTHERN CA. AS THE TROUGH
CONTINUES TO SPREAD EAST TOWARD CA SUNDAY NIGHT...SOUTHWESTERLY FLOW
ALOFT WILL SPREAD OVER NORTHERN NEVADA AND LEAD TO A CHANCE OF
SHOWERS TO MAINLY THE MOUNTAINS OF HUMBOLDT AND ELKO COUNTIES.
ENERGY FROM THE APPROACHING TROUGH IS EXPECTED TO SPLIT MONDAY NIGHT
INTO TUESDAY AS THE SYSTEM MAKES ITS INLAND PUSH. MODELS ARE NOT IN
AGREEMENT AS TO THE SPLITTING OF THE SYSTEM. ECMWF MODEL TAKES MOST
OF THE ENERGY SOUTH THROUGH CA WHICH KEEPS THE CWA MOSTLY DRY. GFS
HOWEVER TAKES A LITTLE MORE OF THE ENERGY THROUGH CENTRAL AND
NORTHERN NEVADA...WITH SHOWERS OVER MUCH OF THE CWA MONDAY EVENING
THROUGH TUESDAY NIGHT ALONG WITH LIGHT SHOWERS LINGERING ACROSS THE
MOUNTAINS OF NORTHEASTERN NEVADA INTO WEDNESDAY. BOTH MODELS KEEP
THE CWA DRY WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON.
&&

.AVIATION...SNOW SHOWERS ARE BEGINNING TO PUSH NORTH INTO CENTRAL
NEVADA THIS AFTERNOON...AND ARE EXPECTED TO EXPAND FURTHER TO THE
NORTH...INTO LANDER/EUREKA AND NORTHERN WHITE PINE COUNTY...THROUGH
THE EVENING HOURS. SNOW SHOWERS ARE EXPECTED TO BEGIN AT BOTH KWMC
AND KEKO IN THE LATE EVENING HOURS...AND CONTINUE INTO THE
MID-MORNING. IFR AND LIFR CONDITIONS ARE EXPECTED AT ALL OF THE TAF
SITES BETWEEN THIS EVENING AND FRIDAY MORNING BEFORE THE SYSTEM
WEAKENS AND EJECT OFF TO THE NORTHEAST. LIGHTER SNOW SHOWERS WILL BE
POSSIBLE THROUGH THE DAY ON FRIDAY.

STRONG GUSTY WINDS WILL BE THE OTHER CONCERN TONIGHT AND AGAIN ON
FRIDAY. 00Z FRIDAY 700MB WINDS ACROSS CENTRAL NEVADA ARE SOUTHEAST
AT 40KTS. BY 06Z FRIDAY THESE SAME WINDS CAN BE EXPECTED ACROSS
NORTHERN NEVADA. THE KICKER IS THE LOCATION OF THE SURFACE LOW.
TONIGHT THE LOW IS CENTERED ACROSS WEST-CENTRAL NEVADA. THE
RESULTING EASTERLY SURFACE GRADIENT IN COMBINATION WITH THE
SOUTHEASTERLY H7 WINDS WILL GENERATE MODERATELY STRONG EASTERLY
RIDGELINE WINDS...AND THE POTENTIAL FOR DOWNSLOPE WINDS ALONG
WESTERN SLOPES OF MOUNTAINS ACROSS NORTHERN NEVADA. LATER TONIGHT
INTO FRIDAY MORNING...THE SURFACE LOW DRIFTS NORTHEAST INTO SOUTHERN
IDAHO...AND THE H7 WINDS BECOME WESTERLY. THIS SHOULD LEAD TO
MODERATELY STRONG WESTERLY RIDGELINE WINDS ACROSS NORTHERN NEVADA
FRIDAY MORNING THROUGH FRIDAY AFTERNOON. GUSTY WINDS WILL LEAD TO
BLOWING SNOW AT TIMES TONIGHT ACROSS CENTRAL NEVADA...AND TOMORROW
ACROSS PORTIONS OF NORTHERN NEVADA.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
FRIDAY FOR NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE.

HIGH WIND WARNING FROM 9 AM TO 4 PM PST FRIDAY FOR THE EASTERN
SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NORTHERN NYE
COUNTY...WHITE PINE COUNTY.

&&

91/96/96
Hazardous weather outlook, Jan 21, 3:41 PM PST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
341 PM PST THU JAN 21 2010

NVZ013-030>037-221300-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
341 PM PST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A STORM SYSTEM WILL BRING SNOW TO THE AREA TONIGHT. IN NORTHERN
NYE AND WHITE PINE COUNTIES 2 TO 4 INCHES IS EXPECTED AND 1 TO 2INCHES
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ACCUMULATING SNOW WILL CONTINUE ACROSS NORTHERN ELKO COUNTY
THROUGH THE MORNING HOURS. TOTAL SNOW ACCUMULATION OF 2 TO 5 INCHES
IS EXPECTED IN THE VALLEYS OF NORTHERN ELKO COUNTY. STRONG WINDS ARE
EXPECTED ON THE LEE SIDE OF THE RUBY MOUNTAINS AND EAST HUMBOLDT
RANGE LATER FRIDAY MORNING AND AFTERNOON. GUSTS TO 60 MPH ARE
POSSIBLE.

DRY WEATHER WILL RETURN BY SUNDAY. HOWEVER MORE UNSETTLED
WEATHER IS EXPECTED BY EARLY NEXT WEEK BUT SIGNIFICANT SNOW IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

High Wind Warnings in Nevada, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.